MAUDE Adverse Event Report: DEPUY SPINE INC BALL TIP FEELER CURVED; PROBE

DEPUY SPINE INC BALL TIP FEELER CURVED; PROBE
Catalog Number 275010160
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Patient Involvement (2645); Not Applicable (3189)
Date of Event 08/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A follow up report will be submitted upon completion of the investigation.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
L4-s1 posterior lumbar interbody fusion.2797-02-010 x 1 straight pedicle probe.This item resulted in a twisted tip during use on the patient.The instrument did not break and is still intact.2797-02-150 x 1 ergonomic blue t-handle.This item has a damaged spring clip that was discovered before use on the patient when setting up the instruments by the nurse.2750-10-160 x 1 curved ball tip feeler.This item was found to have a the ball tip broken off the end before use on the patient when setting up the instruments by the nurse.2867-15-350 x 1 ratcheting modular t-handle.This item has a damaged spring clip that was discovered before use on the patient when setting up the instruments by the nurse.Other instruments were available in a second set at the hospital to complete the surgery and the patient was not affected in any way.'product discarded' has been selected for product status in this instance as there is no appropriate status available to represent the following local process: instrument will be sent to local engineering for assessment of wear and tear.If 'wear and tear' is assigned, a copy of the local assessment will be provided to the manufacturer for their record and case closure.In the case wear and tear cannot be assigned by the engineer, the product will be returned to the manufacturer as a 'product complaint' for investigation.
 
Additional Manufacturer Narrative
Device was not returned for evaluation.A review of the device history records could not be conducted as the lot number was not provided.A trend analysis was conducted.No emerging trends were found requiring further actions.Without the returned of the device we are unable to confirm the reported issue or identify the root cause.As there has been no systemic trends noted, this complaint file will be closed with no further action required.Should more information and/or the sample be provided at a later time, this complaint will be reopened and device evaluated.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Visual examination of the returned device found the tip was broken off.The tip itself was not returned.The probe was subsequently submitted for fracture analysis.Optical imaging of the fractured ball tip feeler shows evidence of plastic deformation and a rough appearance across the entire fracture surface indicating that the probe tip underwent a static overload failure.No material defects or other abnormalities were observed in this analysis.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.The root cause of the feeler¿s tip breaking cannot be determined from the sample and the information provided.The results of fracture analysis have determined that a potential root cause may be static overload failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Device was received at investigation site.Investigation will be conducted.Results will be filed in additional follow up.
 
Event or Problem Description
It was reported l4-s1 posterior lumbar interbody fusion.2797-02-010 x 1 straight pedicle probe.This item resulted in a twisted tip during use on the patient.The instrument did not break and is still intact.2797-02-150 x 1 ergonomic blue t-handle.This item has a damaged spring clip that was discovered before use on the patient when setting up the instruments by the nurse.2750-10-160 x 1 curved ball tip feeler.This item was found to have a the ball tip broken off the end before use on the patient when setting up the instruments by the nurse.2867-15-350 x 1 ratcheting modular t-handle.This item has a damaged spring clip that was discovered before use on the patient when setting up the instruments by the nurse.Other instruments were available in a second set at the hospital to complete the surgery and the patient was not affected in any way.

Brand Name
BALL TIP FEELER CURVED
Common Device Name
PROBE
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key6903735
Report Number1526439-2017-10771
Device Sequence Number13781103
Product Code HXB
UDI-Device Identifier10705034194073
UDI-Public10705034194073
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number275010160
Device Lot Number0208V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2018
Initial Date Received by Manufacturer 09/05/2017
Supplement Date Received by Manufacturer10/20/2017
01/30/2018
02/14/2018
Initial Report FDA Received Date09/29/2017
Supplement Report FDA Received Date10/24/2017
02/13/2018
02/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1